Minnesota, 2022

Heavy Snow in Minnesota, February 10, 2022

February 10, 2022 · NWS DLH · 1 event in 1 county or zone

A potent clipper system descended upon the Northland bringing a quick burst of snow. A favorable jet stream set up with anomalously high moisture combined to boost snow totals into the 2 to 5 inch range across northern Minneosta.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A potent clipper system descended upon the Northland bringing a quick burst of snow. A favorable jet stream set up with anomalously high moisture combined to boost snow totals into the 2 to 5 inch range across northern Minneosta. Locally higher amounts to around 6 inches were received along the North Shore in southern Cook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 10, 5:32 AM CST, 5 hours 28 minutes earlier.

Area forecast discussion, Feb 10, 5:32 AM CST, 5 hours 28 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
532 AM CST Thu Feb 10 2022

.DISCUSSION...(Today through Wednesday)
Issued at 532 AM CST Thu Feb 10 2022

Summary: A potent clipper system is on track to affect the
Northland today into Friday with snow, some mixed precipitation,
gusty winds, and eventually colder air all associated with it. The
rest of the period will feature a few chances for light
precipitation in generally northwest flow aloft.

A clipper will drop southeast into northern Minnesota this afternoon
then continue toward northern Lake Michigan late tonight. Decent
forcing is associated with this clipper with the Northland in the
left front quadrant of an upper level jet, a relatively strong
surface low, and steep low to mid level lapse rates. PWAT values
will be at or near the 90th percentile as well for this time of
year. We've issued Winter Weather Advisories for all areas with
varying ending times depending on location. Snow will spread west to
east today, as early as late morning over far western portions of
the Northland. The snow will cover all of the Northland by late
afternoon then decrease in intensity from west to east late evening
into the overnight hours. Warmer air will move north today with
surface temperatures continue to increase this evening with southern
portions climbing to or just above freezing. These warmer
temperatures will cause a wintry mix at times which could cut into
snowfall totals from the Brainerd Lakes east through Siren to
Hayward to Phillips and Park Falls. Soundings also indicate there
will be a loss of ice aloft for much of the region resulting in some
drizzle or freezing drizzle for a time before colder air and deeper
saturation develops. Confidence is not real high regarding the
coverage of any freezing drizzle after the main area of snow moves
off. We expect snow accumulation today into tonight of 2 to 5 inches
for most areas with some locally higher amounts possible. The North
Shore, especially coastal Cook County will see lake and terrain
enhancement this afternoon and evening. Delta-T values are not real
high and there will be warm air advection occurring but there will
be enough added lift for the potential for higher snowfall. Some
amounts around or a bit higher than 6 inches are possible by 6 AM
Friday. Winds will switch to northwest then north behind the clipper
and there is some indication some strong gusts will be possible
tonight into Friday. One area of concern tonight is over western
portions of the Northland, where the RAP was showing steeper lapse
rates from the surface to a half kilometer with 35 to 40 knot winds
available to mix down.

Colder air will move in on northerly winds late tonight into Friday
and that along with cyclonic upper level flow should keep light snow
or flurries going through the day. The snow will become heavier
along the South Shore through the day for a couple reasons. After a
break in precipitation intensity late tonight into early Friday
morning, cold northerly winds will cause lake effect snow to
increase in both coverage and intensity from mid morning into Friday
evening. In addition, strong low level winds will cause a gravity
wave to set up which will lead to enhanced snowfall. This will most
likely occur from the Bayfield Peninsula southwest through central
Douglas County to as far as eastern Carlton County from late Friday
morning into the late afternoon hours. New snowfall during the day
Friday into Friday night will range from around 6 inches in the
snowbelt of northern Iron County, to 2 to 5 inches under the gravity
wave enhanced snowfall area, to a dusting to 2 inches elsewhere
across northern Wisconsin.
The rest of northern Minnesota will see an inch or less on Friday.
The gravity wave is expected to weaken late afternoon or early
evening as drier air moves in and the drier air will cause the lake
effect snow to decrease late Friday night.

In addition to the snow on Friday, gusty northerly winds of 25 to 35
mph are expected to cause some blowing and drifting. Even stronger
gusts will occur along the North Shore which is why we kept the
Winter Weather Advisory there until 10 AM.

Most areas will see the snow end Friday night with it lingering
longer along the South Shore. Temperatures are expected to drop to
10 below to near 25 below, coldest in far northern Minnesota.
These temperatures along with the northerly winds will cause wind
chill values to drop to 25 to near 40 below over much of central to
northern Minnesota. Wind Chill Advisories will likely be needed
there.

Another weak clipper system should track south of the Northland
Saturday night with another possibly bringing some light snow to the
region Sunday into Sunday night. There will be a couple more chances
for mainly light precipitation through the rest of the period.
Temperatures will moderate some early next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 521 AM CST Thu Feb 10 2022

MVFR ceilings and snow bands have begun to dissipate this morning
over NE MN but may linger for several more hours at DLH and HYR.
MVFR ceilings may improve for a couple hours late this morning into
the afternoon to VFR conditions before the next disturbance moves
through. Visibilities will drop quickly from VFR to IFR and even
LIFR as snow moves in this afternoon and evening. Conditions may be
further reduced with gusty NW winds of 25-35 knots leading to
blowing snow. IFR and LIFR conditions will likely persist through
tomorrow evening. A mix of freezing drizzle and snow is possible
late this evening into early tomorrow morning at all TAF sites.
Conditions may begin to gradually improve early tomorrow morning.

&&

.MARINE...
Issued at 532 AM CST Thu Feb 10 2022

Winds will back to southerly today ahead of a strong clipper system.
Gusts of 20 to 30 knots are expected to develop and Small Craft
Advisories have been issued for portions of the nearshore waters. An
area of snow will spread west to east this afternoon continuing into
tonight. The visibility will drop below a mile a times, especially
from late afternoon into late evening. Northerly winds will develop
behind the departing clipper late tonight into Friday. Gales of 35
to 40 knots will be possible over portions of the area and a Gale
Watch is in effect for some of the nearshore waters. The wind will
diminish Friday night then back to west to southwest on Saturday
diminishing further.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  26  15  18 -14 / 100 100  20  10
INL  23   5   9 -24 / 100  70  40  10
BRD  36  10  15 -14 / 100  60  20  10
HYR  28  19  24 -12 / 100 100  30  10
ASX  27  20  24  -6 / 100 100  50  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 2 PM this afternoon to 4 AM CST
     Friday for WIZ006>009.

     Winter Weather Advisory from 4 PM this afternoon to midnight CST
     Friday night for WIZ004.

     Winter Weather Advisory from 2 PM this afternoon to 4 PM CST
     Friday for WIZ001>003.

MN...Winter Weather Advisory from 2 PM this afternoon to 10 AM CST
     Friday for MNZ012-020-021.

     Winter Weather Advisory from noon today to 4 AM CST Friday for
     MNZ010-018-025-026-033>036.

     Winter Weather Advisory from 2 PM this afternoon to 4 AM CST
     Friday for MNZ011-019-037-038.

LS...Gale Watch from Friday morning through Friday evening for
     LSZ140>142-146-148-150.

     Small Craft Advisory from 4 PM this afternoon to 10 PM CST this
     evening for LSZ140-146-148-150.

&&

DISCUSSION...Melde
AVIATION...Levens
MARINE...Melde
Hazardous weather outlook, Feb 10, 4:23 AM CST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
423 AM CST Thu Feb 10 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
423 AM CST Thu Feb 10 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A clipper system will move through the Northland today into
tonight spreading snow from west to east. The visibility will
drop to a half mile at times in the snow. A wintry mix including
some freezing drizzle will occur as the main area of snow moves
off this evening into the overnight hours. Snowfall today and
tonight will range from 2 to 4 inches for most areas with as much
as 6 inches in spots. The higher amounts will be most likely along
coastal Cook County. A light glaze of ice is possible. Untreated
roads will be slick. Gusty northwest winds will develop behind the
clipper, especially in the Brainerd Lakes and Walker areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty northerly winds of 30 to 40 mph will occur Friday behind the
clipper and light snow or flurries will continue across much of
the Northland. The snow will be heavier along portions of the
South Shore where additional accumulations from 1 to around 6
inches will occur into Friday night. The highest amounts will be
in the snow belt of northern Iron County with a narrow band of 2
to 4 inches from the Bayfield Peninsula southwest into central to
southwest Douglas County. Elsewhere across the Northland
additional snowfall will be less than an inch.

Arctic air will pour into the region in the wake of the clipper
system which may produce dangerous wind chills Friday night and
early Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations to the National
Weather Service. Spotters and the public can also report
precipitation type with the free M-PING smartphone app.

LSZ121-140>148-150-111030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
423 AM CST Thu Feb 10 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Gusty southerly winds will develop this afternoon and continue
into this evening. Small Craft Advisories have been issued for
portions of the South Shore and from Grand Portage to Grand
Marais.

A clipper system will bring widespread snow this afternoon into
tonight with the visibility dropping to less than a mile.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong northerly winds will develop Friday behind the clipper and
gales of 35 to 40 knots will be possible across much of the
nearshore waters into Friday night. A Gale Watch has been issued
for portions of the area and Small Craft Advisories will be likely
elsewhere.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cook

When
February 10, 11:00 AM CST to 9:00 PM CST
Where
Southern Cook forecast zone
Reported by
Public
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 5 inches were common across the county with locally higher reports of 6 inches near Hovland.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006856.